A heroin overdose can be fatal so it’s important to know the signs to watch for. The illegal opiate is a central nervous system depressant and can be deadly when mixed with other substances that have this effect. Depending on the purity of the heroin and the user, lethal doses can range from 200 mg to over 1,000 mg. for long-term users. No one can be absolutely certain about the purity of heroin as it can be mixed with other dangerous substances such as Fentanyl. There is no safe dose of heroin. The user’s tolerance, the amount taken and the purity are all factors that determine whether someone will have a bad reaction to heroin. As with all opiates, a tolerance can build with heroin use, even when it’s relatively short term. This requires users to take more and more to experience the effects they desire, whether it’s euphoria or to stave off withdrawal. A tolerable amount for a regular user can result in a deadly overdose from heroin for a first-time user.
What to Expect: Heroin Overdose and Treatment
Heroin is very addictive and can dramatically slow the heart rate and breathing. This can be fatal. Other signs and symptoms of a heroin OD include dry mouth, pinpoint pupils, muscle spasms, stopped breathing, cold and clammy skin, blue lips and fingernails, stomach spasms, weak pulse, constipation, low blood pressure, drowsiness, disorientation, extreme drowsiness, confusion, delirium, hallucination, seizures and coma. If you find yourself in a hospital after an OD on heroin, some of the treatments medical staff may administer include: checking for vital signs including blood pressure, breathing rate, pulse and temperature; breathing support, possibly with a tube; fluids given through intravenous administration; a laxative; or giving the patient a medication called a narcotic antagonist to counteract the effects of heroin.
Compassionate Detox for Heroin Addiction
It’s important to seek help immediately if you experience any of the related symptoms. There is help for heroin addiction. The Waismann Method of medical and rapid opiate detox has been successfully treating heroin addiction for over a decade with renowned medical procedures based on each patients unique needs. Our compassionate and humane heroin detoxification treatment helps patients rebuild their sense of dignity and self worth. The procedure is performed in an accredited hospital and it can take less than two hours when rapid detox approach is used. During the rapid opiate detox procedure, we use intravenous medication to cleanse the heroin from patients’ opiate receptors while they are under light sedation administered by board-certified anesthesiologists. The withdrawal phase is accelerated and occurs while the patients are sedated. Thus, they awake opiate-free without awareness of heroin withdrawal symptoms that occurred. Not all patients are a candidate for rapid detox and different manners of detoxification are available with the W Method Team and discussed with patients . Our transitional living facility, Domus Retreat, is also available to assist guests in their continued quest for recovery. Patients are usually in the hospital for three to four days, with the remainder of the time at the Domus Retreat (www.domusretreat.com), where we work with the emotional health of our patients, while the medical staff supervises the physical transition. Opiate dependency causes numerous changes in brain chemistry and organ functions, so after the procedure it is paramount that patients are monitored properly for at least a few days in order to regulate basic functions and prevent medical complications and/or immediate relapse.